Alert archive / Iowa / Wind Advisories in 2019

Wind Advisory 14, NWS Des Moines, IA

November 30, 201911 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Nov 30, 2019, 3:34 PM CST for 11 counties in Iowa. It took effect at Dec 1, 2019, 3:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2019, 3:34 PM CST (21:34 UTC)
In effect from
Dec 1, 2019, 3:00 AM CST
Expired
Dec 1, 2019, 12:00 PM CST
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Audubon County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Guthrie County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS73 KDMX 302134
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
334 PM CST Sat Nov 30 2019

IAZ033-044-045-057-058-070-071-081-082-092-093-011200-
/O.NEW.KDMX.WI.Y.0014.191201T0900Z-191201T1800Z/
Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Denison, Carroll, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
334 PM CST Sat Nov 30 2019

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON CST SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...West Central Iowa.

* WHEN...From 3 AM to noon CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a light or high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
4 follow-up statements
281 
WWUS73 KDMX 010300
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
900 PM CST Sat Nov 30 2019

IAZ033-044-045-057-058-070-071-081-082-092-093-011100-
/O.CON.KDMX.WI.Y.0014.191201T0900Z-191201T1800Z/
Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Denison, Carroll, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
900 PM CST Sat Nov 30 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...West Central Iowa.

* WHEN...From 3 AM to noon CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Northwest winds will increase after
  midnight and continue through Sunday morning. Occasional light
  snow will spread across the area late tonight. While
  accumulations are forecast to be around an inch or less, the 
  combination of light snow and strong winds will reduce 
  visibilities from blowing snow at times. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a light
or high profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
918 
WWUS73 KDMX 010903
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
303 AM CST Sun Dec 1 2019

IAZ033-044-045-057-058-070-071-081-082-092-093-011715-
/O.CON.KDMX.WI.Y.0014.000000T0000Z-191201T1800Z/
Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Denison, Carroll, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
303 AM CST Sun Dec 1 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Western and Southwestern Iowa.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Crosswinds may cause travel difficulties especially on east 
  west roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a light
or high profile vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
058 
WWUS73 KDMX 011514
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
914 AM CST Sun Dec 1 2019

IAZ033-044-045-057-058-070-071-081-082-092-093-011800-
/O.CON.KDMX.WI.Y.0014.000000T0000Z-191201T1800Z/
Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Denison, Carroll, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
914 AM CST Sun Dec 1 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Western and Southwestern Iowa.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Crosswinds may cause travel difficulties especially on east 
  west roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a light
or high profile vehicle.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/desmoines

Ansorge
810 
WWUS73 KDMX 011749
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1149 AM CST Sun Dec 1 2019

IAZ033-044-045-057-058-070-071-081-082-092-093-011900-
/O.EXP.KDMX.WI.Y.0014.000000T0000Z-191201T1800Z/
Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Denison, Carroll, Audubon, Exira, 
Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, 
Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, 
New Market, and Mount Ayr
1149 AM CST Sun Dec 1 2019

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

The strongest winds have come to an end across the southwestern
part of the state. Brisk winds from the northwest sustained at 20
to 30 mph with gusts up to 40 mph will remain possible through
this afternoon.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Ansorge

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 30, 11:46 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Nov 30, 11:46 AM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1146 AM CST Sat Nov 30 2019

...Updated for 18z Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 300 AM CST Sat Nov 30 2019

A large, stacked, cyclone is occluding over the High Plains early
this morning, with the low pressure centered over western Nebraska
at this time. Downstream, over Iowa and neighboring states, a
large conveyor belt of warm air/moisture advection, aided by mid-
level diffluence, is spreading drizzle and light showers over
much of our forecast area. Precipitation type has generally been
liquid rain/drizzle, but on occasion unknown precipitation is
being reported by automated stations, likely stemming from brief
chances to flurries. However, little to no accumulation is
occurring and any travel impacts in the form of icy roads have
thus far been very localized and limited to areas up near the
Minnesota border.

The large cyclone will slowly move eastward across Nebraska today,
with the aforementioned conveyor belt of precipitation moving
northeastward out of our forecast area this morning. However,
forecast soundings indicate shallow moisture will remain trapped
for most of the area through the day, which is supported by high-
resolution model output maintaining thick low clouds and patchy
drizzle. We may break out for a short time in our southwestern
counties - maybe - but otherwise expect the clouds to stick
around. Regardless of the resulting lack of insolation, low-level
warm air advection will be sufficient to push temperatures up into
the lower 50s roughly along and south of the I-80 corridor this
afternoon. As the low pressure center moves across Iowa overnight,
expect a brief period of patchy fog/drizzle again this
evening/early tonight, then strengthening northwest winds will
surge into the area behind the low, from late tonight through much
of Sunday. Within this regime we will also see a large area of
colder light precipitation on the backside of the cyclone, with
light rain changing over to light snow late tonight but only light
QPF maintained and resulting snowfall accumulations of perhaps a
couple inches in our northern counties.

As northwest winds increase further during the day on Sunday,
aided by modest low-level cold air advection, an advisory will
likely be needed. However, at this time it is difficult to pin
down the area/timing of the advisory given the forecast wind
speed/gust trends, and also, with low confidence in the
area/amounts of snowfall during this time and associated hazard of
blowing snow/reduced visibility/travel impacts, it is also
uncertain as to what flavor of advisory will be needed - wind or
winter weather. For these reasons, and the fact that any advisory
would likely not go into effect for more than 24 hours from now,
have held off on any such headline issuance at this time and will
allow subsequent shift to reassess the various hazard potential
during the day today.

The cyclone will finally push off fairly quickly to the east by
Sunday night, after which Iowa will reside beneath generally west
northwesterly steering flow aloft for the remainder of the work
week. A few shortwave impulses will move through the mid-level
flow during this time, with associated surface fronts crossing the
region, but a lack of moisture and baroclinicity/temperature
variations should keep the forecast dry and benign during this
time. Moderating temperatures will also result in noticeably
milder weather for much of the week, with several mostly sunny
days and highs generally in the 40s each day from Tuesday through
Thursday and perhaps again next weekend. No significant storm
systems or hazardous weather are foreseen for at least a week,
once we get past this Sunday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1146 AM CST Sat Nov 30 2019

Widespread IFR low stratus and areas of fog prevail over much of
the area early this afternoon. Some drying will move into the
state and this will allow for improving conditions, at least over
the southern terminals. As low pressure moves into and through the
state tonight, fog and drizzle will prevail ahead of the low over
northern Iowa. As the low passes, colder air will filter in and
with wraparound moisture precipitation will change over to snow,
with the exception of DSM and OTM where it will mix with rain or
change back to rain Sunday morning. Gusty winds from the northwest
will develop tonight and continue through the end of the TAF
period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Lee
AVIATION...Ansorge
Hazardous weather outlook, Nov 30, 9:44 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
944 AM CST Sat Nov 30 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
944 AM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms are possible this afternoon.

Rain changing to light snow is expected to occur later tonight. Snow
covered roads by late tonight are possible over central and northern
Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The light snow is expected to continue Sunday, with accumulations
expected. Concurrently, northwest winds of 20 to 30 mph with gusts
upwards of 40 mph are forecast. The combination of snow and blowing
snow may reduce visibility at times, mainly across northern Iowa,
and could impact holiday travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, any winter weather
reports are appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 4:25 PM CSTTornado WarningDMXDallas, Guthrie20 min

Nearby

Wind Advisories in Iowa, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.